Texas, 2017Tornado and Damaging Winds in Texas, July 15, 2017
July 15, 2017 · NWS EWX · 3 events in 3 counties and zones
An upper level trough moved into Texas from the Gulf of Mexico and generated thunderstorms. Some of these storms produced damaging wind gusts and an isolated tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough moved into Texas from the Gulf of Mexico and generated thunderstorms. Some of these storms produced damaging wind gusts and an isolated tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 15, 1:15 PM CST, 2 hours earlier.
Area forecast discussion, Jul 15, 1:15 PM CST, 2 hours before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
215 PM CDT Sat Jul 15 2017
.SHORT TERM (Tonight through Sunday Night)...
Main highlight will center on the scattered to numerous showers and
thunderstorms expected this afternoon and again Sunday afternoon.
While an widespread organized rain complex is not expected, some
welcome relief from the recent dry conditions will occur as this will
be the best coverage we've seen in the past several weeks. Areas
outside of the rain cooled pockets will still reach a heat index
upwards of 105F at times.
For this afternoon, shower and thunderstorm development is underway
as expected due to the combination of mid- and upper-level inverted
shortwave trough combining with nearly 1500-2000 J/Kg MLCAPE
bouyancy. Along with PWATs ranging from 1.8-2.1", these ingredients
will support storms capable of frequent lightning, brief heavy
rainfall, and localized wind downbursts of 30-40 mph. While severe
storms are not expected given their pulse nature and weak wind
shear, the right combination of outflow convergence and instability
could briefly cause a storm to become strong with very localized
winds of 50 mph and small hail. This likelihood is quite small,
however. Strongest of storms will be able to produce 1-2 inches of
rainfall per hour as well. Again, not everyone will see such
beneficial rainfall amounts but the more widespread nature of the
activity should help with the recent dry spell.
Most hi-res model guidance ushers the showers and storms from NE to
SW through the afternoon and weakens them through the mid to late
evening. This is in-line with the ECMWF as well and have shown a
decreasing rain chance through early Sunday morning. The GFS
attempts to bring a larger area of precipitation through 7am Sunday
across central and eastern areas. While this seems outside the
envelope, there are a few solutions indicating regeneration of
showers across the Coastal Plains early Sunday morning. For this
reason, have left in low-end rain chances through 7am Sunday for
eastern locations.
By Sunday afternoon, the mid and upper-level inverted trough will be
located over the Coastal Plains and Texas Coast. Again, combined
with afternoon destabilization and the enhanced upper level lift,
another round of scattered to numerous showers and thunderstorms are
expected Sunday afternoon. The hazards will be similar today with
lightning, brief heavy rainfall, and very localized pockets of 30-40
mph winds. A decrease in rain coverage is expected overnight into
Monday but some showers will linger with the trough pivoting over
south Texas and into the Rio Grande Plains.
&&
.LONG TERM (Monday through Saturday)...
Better than normal rain chances continue Monday and Tuesday with
lowering possibilities there after into mid- and late-week.
Temperatures will remain near to slightly above normal through the
period with no major hazard highlights.
A strengthening mid-level H5 ridge is forecast to develop over the
central CONUS and this will force the inverted trough feature to
shift west and then northwest across the Rio Grande Plains Monday and
Tuesday. With PWATs expected to remain 1.7-2" and instability to
reach near 2000 J/Kg both days, diurnal showers and storms are
expected again both Monday and Tuesday.
Mid to late-week H5 pattern indicates a slightly expanding ridge of
high pressure across Texas as the shortwave trough pivots towards New
Mexico. This will reduce rain chances across much of the region with
the exception of the lower-end risk of sea-breeze activity in the
Coastal Plains. Temperatures will climb back into the upper 90s and
low 100s for most locations. Heat Index values will likely push into
the 103-108F range as well.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 76 97 76 94 76 / 20 50 30 60 30
Austin Bergstrom Intl Airport 75 95 75 94 75 / 20 50 30 60 30
New Braunfels Muni Airport 74 95 74 92 74 / 20 50 30 60 30
Burnet Muni Airport 72 94 73 92 72 / 20 50 30 60 30
Del Rio Intl Airport 75 98 75 95 75 / - 40 20 40 30
Georgetown Muni Airport 74 95 74 93 74 / 20 50 30 60 30
Hondo Muni Airport 73 97 73 95 73 / 20 50 30 50 30
San Marcos Muni Airport 74 94 74 92 74 / 20 50 30 60 30
La Grange - Fayette Regional 75 93 75 92 75 / 30 50 30 60 30
San Antonio Intl Airport 76 96 75 94 76 / 20 50 30 50 30
Stinson Muni Airport 75 95 75 92 75 / 20 50 30 50 30
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Mesoscale/Aviation...Treadway
Synoptic/Grids...Allen
Public Service/Data Collection...33
Hazardous weather outlook, Jul 15, 3:29 AM CST, 11 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
429 AM CDT Sat Jul 15 2017
TXZ171>173-183>194-202>209-217>225-228-160930-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
429 AM CDT Sat Jul 15 2017
This Hazardous Weather Outlook is for portions of south central
Texas.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 15, 3:07 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
407 PM CDT SAT JUL 15 2017
TXZ173-192>194-152130-
Williamson TX-Bastrop TX-Travis TX-Lee TX-
407 PM CDT SAT JUL 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILLIAMSON...
NORTHEASTERN TRAVIS...NORTH CENTRAL BASTROP AND NORTHWESTERN LEE
COUNTIES UNTIL 430 PM CDT...
At 406 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hutto, or near Taylor, moving south at 25 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Austin, Round Rock, Georgetown, Pflugerville, Taylor, Elgin,
Windemere, Hutto, Manor, Thrall, Weir, Coupland, Rices Crossing,
Beyarsville, Wells Branch, Waterloo, Jonah and Noack.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3058 9720 3046 9715 3048 9710 3026 9742
3037 9773 3074 9760
TIME...MOT...LOC 2106Z 015DEG 24KT 3058 9749
LJHTornado, Williamson
- When
- July 15, 3:15 PM CST to 3:16 PM CST
- Where
- Williamson County, 3.69 mi S of Georgetown to 3.77 mi S of Georgetown
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 20 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.577, -97.663
NWS survey along with eyewitnesses conclude that a weak EF0 tornado developed and produced minor damage to 6-8 homes off Teravista Club Drive as well as Caldwell Palm Circle. A few small sections of roof were peeled off a couple of residences as well as a trampoline tossed from a backyard onto the street. It appears that the tornado may have formed along a gust front boundary. Roof damage was limited to a few houses.
Thunderstorm Wind, Travis
- When
- July 15, 3:57 PM CST
- Where
- Travis County, 2.74 mi SW of Mc Neil
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 30.420, -97.750
A thunderstorm produced wind gusts estimated at 60 mph that damaged trees near Hwy 183 and Duval Rd. in northwestern Austin.
Thunderstorm Wind, De Witt
- When
- July 15, 5:15 PM CST
- Where
- De Witt County, 1.23 mi SW of Steen
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 29.305, -97.332
A thunderstorm produced wind gusts estimated at 60 mph that downed tree limbs and power lines along FM 766 just south of Rivercrest Ln. west of Hochheim.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 15, 201714 deaths · 1 event
- Flash Flooding and Hail in Arizona, July 15, 201710 deaths · 1 in hail · 7 events
- Hail and Damaging Winds in South Carolina, July 15, 20171 death · 50 kt wind · 6 events
- Damaging Wind and Lightning Strike in New Mexico, July 15, 20171 death · 54 kt wind · 2 events
- Flash Flood and Damaging Winds in Montana, July 15, 2017$695,000 · 52 kt wind · 3 events
- Damaging Wind and Lightning Strikes in Georgia, July 15, 2017$210,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, July 15, 2017$100,000 · 60 kt wind · 12 events
- Damaging Winds in Texas, July 15, 2017$45,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Wisconsin, July 15 to 16, 2017$21,000 · 1 in hail · 19 events
- Flash Flood in Texas, July 15, 2017$50,000 · 1 event
- Tornado in Texas, July 15, 2017$40,000 · EF0 · 1 event
- Flash Flooding and Dust Storm in Arizona, July 15, 2017$29,000 · 60 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715433, 713551, 713554.